Heat, Delaware
- When
- June 17, 11:00 AM EST to June 18, 7:00 PM EST
- Where
- Delaware forecast zone
- Reported by
- ASOS
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
The first back-to-back days with high temperatures of 90 degrees or higher occurred across southeastern Pennsylvania on the 17th and 18th. For many places, these were the first 90s of the year.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first back-to-back days with high temperatures of 90 degrees or higher occurred across southeastern Pennsylvania on the 17th and 18th. For many places, these were the first 90s of the year. High temperatures were in the lower to mid 90s both days with the hottest weather on the 18th. Afternoon heat index values were in the mid 90s both days. Because of the heat, Philadelphia schools dismissed children early on the 18th. Highest temperatures included 94 degrees at the Philadelphia International Airport and Langhorne (Bucks County) and 93 degrees in Worcester (Montgomery County), Marcus Hook (Delaware County) and West Chester (Chester County). A slow moving cold front ended the heat as it moved through on the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 17, 8:37 AM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 937 AM EDT TUE JUN 17 2014 .SYNOPSIS... HIGH PRESSURE LOCATED OVER THE WESTERN NORTH ATLANTIC WILL CONTINUE TO INFLUENCE OUR WEATHER INTO WEDNESDAY. A COLD FRONT IS FORECAST TO APPROACH FROM THE NORTH ON WEDNESDAY NIGHT AND IT IS EXPECTED TO PASS THROUGH OUR REGION ON THURSDAY. THE BOUNDARY IS ANTICIPATED TO REMAIN NEARBY TO OUR SOUTHWEST ON FRIDAY AND OVER THE WEEKEND. WEAK LOW PRESSURE APPROACHING FROM THE NORTHWEST IS FORECAST TO PULL THE FRONT BACK INTO OUR REGION ON MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN UPPER-LEVEL RIDGE WILL REMAIN ANCHORED TO OUR SOUTH AND SOUTHWEST THROUGH THIS AFTERNOON. AS A RESULT, SURFACE HIGH PRESSURE WILL CONTINUE TO BE LOCATED NEAR THE COAST OF THE SOUTHEAST STATES. WHILE THE SURFACE FLOW OVERALL ACROSS OUR AREA WILL BECOME SOUTHWESTERLY, ALOFT THE FLOW IS MORE WESTERLY. THIS WILL MAINTAIN WAA THROUGH THE DAY WITH 850 MB TEMPERATURES NEARING +19C AND 925 MB TEMPERATURES TO ABOUT +23C. THIS SHOULD TRANSLATE TO SEVERAL AREAS REACHING 90 DEGREES. THERE MAY BE SOME CLOUD DEBRIS MOVING ACROSS PORTIONS OF OUR AREA AS THE DAY WEARS ON AS A WEAKENING MCS SLIDES ACROSS PORTIONS OF THE GREAT LAKES. IN CONJUNCTION WITH A HOTTER AIRMASS, THE DEW POINTS WILL BE INTO THE HUMID RANGE. AN EXAMINATION OF THE FORECAST SOUNDINGS SHOWS THE POTENTIAL FOR THE DEW POINTS TO DROP SOME DURING PEAK HEATING FOR SOME AREAS. THERE IS NOT A LOT OF FLOW UP TO ABOUT 5000 FEET, HOWEVER STRONG HEATING MAY ALLOW SOME DROP OFF IN THE DEW POINTS DURING THE AFTERNOON. OVERALL, IT WILL BE HOT AND HUMID HOWEVER WE ARE ANTICIPATING THAT THE HEAT INDICES IN THE PHILADELPHIA, WILMINGTON AND TRENTON METRO AREAS TO FALL SHORT OF HEAT ADVISORY CRITERIA /98F/. THEREFORE, NO HEAT RELATED HEADLINES ATTM. THERE IS ENOUGH INSTABILITY TO SUPPORT CONVECTION, HOWEVER THE FORECAST SOUNDINGS IN GENERAL INDICATE A DEVELOPING CAP. THIS MAY BE ENOUGH TO KEEP ANYTHING FROM DEVELOPING, PLUS THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF FORCING OUTSIDE OF TERRAIN INFLUENCES AND A LEE SIDE TROUGH. A SHORT WAVE AND WEAK SURFACE LOW IS FORECAST TO STAY TO OUR NORTHWEST THROUGH THE DAY. THE FLOW LOOKS TO BE LIGHT ENOUGH, THEREFORE A SEA BREEZE SHOULD DEVELOP ONCE AGAIN STARTING AROUND MIDDAY /ALTHOUGH IT MAY HAVE A BIT MORE WESTERLY FLOW ALOFT TO FIGHT COMPARED TO YESTERDAY/. THE INFLUX OF HIGHER DEW POINT AIR WITHIN A SOUTHERLY FLOW IS PRODUCING SOME STRATUS/FOG OVER THE COASTAL WATERS MAINLY ALONG THE NEW JERSEY COAST. THIS IS ANTICIPATED TO THIN OUT THROUGH THE DAY. THE HOURLY GRIDS WERE TWEAKED BASED ON THE LATEST OBSERVATIONS, AND THE LAMP/LAV GUIDANCE WAS BLENDED INTO CONTINUITY. NO MAJOR CHANGES WERE MADE ATTM OTHER THAN TO SHOW A QUICKER TEMPERATURE RISE SO FAR THIS MORNING. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... TONIGHT, AN AREA OF LOW PRES AND WK CDFNT IS FCST TO MOVE WELL TO OUR N, ACRS NEW ENG. HOWEVER, THE SWD EXTENT OF THE PRECIP SHIELD COULD ENCROACH OUR EXTREME NRN AREAS SO HAVE INTRODUCED SOME LOW POPS THERE, IN WHAT WILL BE A VERY STICKY AMS AT THAT TIME. OTHERWISE, A VERY WARM JUNE NIGHT IS IN STORE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... THE CONVECTIVE COMPLEX THAT WAS LOCATED OVER LAKE MICHIGAN AND VICINITY EARLY THIS MORNING SHOULD BE MOVING OFF THE NEW ENGLAND COAST AND OUT OVER THE ATLANTIC EARLY ON WEDNESDAY MORNING. THE SYSTEM IS EXPECTED TO PULL A SURFACE TROUGH THROUGH OUR REGION RESULTING IN A VERY WARM WESTERLY SURFACE FLOW FOR WEDNESDAY. IT CONTINUES TO APPEAR AS THOUGH WEDNESDAY WILL BE THE WARMEST DAY OF 2014 UP TO THIS POINT. HIGHS SHOULD BE MAINLY IN THE MIDDLE 90S FROM THE PHILADELPHIA METROPOLITAN AREA SOUTHWARD. MAXIMUM TEMPERATURES ARE FORECAST TO BE IN THE LOWER 90S FROM BERKS COUNTY EASTWARD INTO NORTHERN NEW JERSEY. READINGS SHOULD GET NO HIGHER THAN THE 80S IN THE ELEVATED TERRAIN UP NORTH. DEW POINT READINGS ARE EXPECTED TO GET INTO THE MIDDLE AND UPPER 60S IN THE NORTH AND NEAR 70 IN OUR CENTRAL AND SOUTHERN COUNTIES. THE HUMID CONDITIONS SHOULD RESULT IN HEAT INDEX VALUES IN THE UPPER 90S FROM THE PHILADELPHIA METROPOLITAN AREA INTO CENTRAL NEW JERSEY. HEAT INDEX VALUES AROUND 100 ARE POSSIBLE IN OUR DELMARVA COUNTIES AND IN FAR SOUTHERN NEW JERSEY. WE MAY NEED TO ISSUE A HEAT ADVISORY FOR HIGHLY URBANIZED AREAS ALONG THE INTERSTATE 95 CORRIDOR FOR WEDNESDAY. IT APPEARS INCREASINGLY LIKELY THAT THEIR HEAT ADVISORY CRITERIA, WHICH IS LOWER THAN THAT FOR SURROUNDING AREAS, WILL BE MET. A HEAT INDEX VALUE OF 98 IS GENERALLY THE TRIGGER FOR THE SECOND HALF OF JUNE FOR WILMINGTON, PHILADELPHIA, CAMDEN, TRENTON AND NEARBY AREAS. THE INCREASING HEAT AND HUMIDITY ON WEDNESDAY WILL RESULT IN THE DEVELOPMENT OF VERY UNSTABLE CONDITIONS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS OUR NORTHERN COUNTIES DURING THE EARLY TO MID AFTERNOON IN ADVANCE OF A COLD FRONT THAT WILL BE APPROACHING FROM THE NORTH. THE STORM PREDICTION CENTER HAS MUCH OF OUR AREA UNDER ITS SLIGHT RISK DESIGNATION FOR SEVERE WEATHER. AS A RESULT, WE HAVE INCLUDED ENHANCED WORDING IN THE FORECAST. THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER IS ANTICIPATED TO DROP INTO THE PHILADELPHIA METROPOLITAN AREA AND CENTRAL NEW JERSEY BY LATE WEDNESDAY AFTERNOON AND INTO OUR SOUTHERN COUNTIES FOR WEDNESDAY EVENING. THE COLD FRONT IS EXPECTED TO MOVE SLOWLY SOUTHWARD THROUGH OUR FORECAST AREA ON THURSDAY WITH THE COOL DRY AIR IN ITS WAKE NOT ARRIVING UNTIL THURSDAY NIGHT. AS A RESULT, WE WILL CONTINUE TO MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS, ESPECIALLY IN OUR SOUTHERN COUNTIES, FOR THURSDAY. ALSO, CONDITIONS SHOULD REMAIN QUITE WARM FOR THURSDAY WITH HIGHS MAINLY IN THE UPPER 80S AND LOWER 90S. A MID LEVEL LOW DRIFTING EASTWARD ACROSS THE GULF OF SAINT LAWRENCE AND NEWFOUNDLAND FROM FRIDAY INTO THE WEEKEND SHOULD MAINTAIN A NORTHWESTERLY FLOW OVER OUR REGION. THE SURFACE FRONTAL BOUNDARY IS EXPECTED TO BECOME PARALLEL TO THE MID LEVEL FLOW AND IT SHOULD STALL NEARBY TO OUR SOUTHWEST DURING THAT PERIOD OF TIME. ENOUGH DRY AIR IS EXPECTED TO PUSH INTO OUR REGION FROM THE NORTH AND NORTHEAST TO KEEP US DRY FOR FRIDAY. HOWEVER, THE PROXIMITY OF THE FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE WEEKEND, ESPECIALLY FOR OUR WESTERN AND SOUTHERN COUNTIES. A MID LEVEL SHORT WAVE IS ANTICIPATED TO DROP DOWN FROM THE NORTHWEST EARLY IN THE NEW WEEK ALONG WITH AN ASSOCIATED WEAK SURFACE LOW. THE SYSTEM IS EXPECTED TO PUSH THE FRONTAL BOUNDARY THROUGH OUR REGION AT THAT TIME. TEMPERATURES SHOULD RETURN TO NEAR NORMAL FOR THE PERIOD FROM FRIDAY THROUGH MONDAY. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. REST OF TODAY...OVERALL VFR. SOME FOG THIS MORNING EAST OF KACY ALONG THE NEW JERSEY COAST. LIGHT AND VARIABLE WINDS BECOMING WESTERLY 5-10 KNOTS, THEN TURNING MORE SOUTHWEST THROUGH THE AFTERNOON. A FEW SHOWERS AND THUNDERSTORMS SHOULD REMAIN WEST OF OUR TERMINALS THIS AFTERNOON. A SEA BREEZE SHOULD DEVELOP AND TURN THE WINDS TO THE SOUTH-SOUTHEAST IN THE AFTERNOON MAINLY AT KACY. TONIGHT...VFR OVERALL WITH JUST SOME LOCAL MVFR FOG TOWARD MORNING. THERE COULD BE A SHOWER OR THUNDERSTORM AROUND MAINLY NORTH AND WEST OF KPHL. LIGHT SOUTHWESTERLY WINDS. WEDNESDAY...LOCAL MVFR EARLY MORNING FOG/HAZE POSSIBLE, OTHERWISE VFR MOST OF THE TIME. SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ARRIVE FROM THE WEST MAINLY LATER IN THE DAY, AND SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WIND GUSTS AND BRIEF IFR CONDITIONS. OUTLOOK... WEDNESDAY NIGHT...MAINLY VFR. A CHANCE OF THUNDERSTORMS THAT COULD BRIEFLY REDUCE CONDITIONS TO IFR. THE THUNDERSTORMS MAY BRING GUSTY WINDS AND HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. THURSDAY...MAINLY VFR. A CHANCE OF SHOWERS AND THUNDERSTORMS. THURSDAY NIGHT THROUGH FRIDAY NIGHT...MAINLY VFR. SATURDAY...MAINLY VFR. A CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... A LIGHT SOUTHERLY FLOW COUPLED WITH HIGHER DEW POINT AIR IS RESULTING IN SOME FOG MAINLY ACROSS PORTIONS OF THE NEW JERSEY COASTAL WATERS. THIS HAS BEEN ADDED, BUT IT NOT DOES APPEAR WIDESPREAD THEREFORE NO DENSE FOG ADVISORY ISSUED ATTM. THE FOG SHOULD THIN THROUGH THE DAY. OTHERWISE, MAINLY A LIGHT SOUTHERLY FLOW EXPECTED WITH AN AREA OF HIGH PRESSURE TO THE SOUTHEAST. NO MARINE HEADLINES ARE EXPECTED THROUGH TONIGHT. OUTLOOK... WEDNESDAY THROUGH SATURDAY...NO MARINE HEADLINES ARE ANTICIPATED. && .CLIMATE... PHILADELPHIA HAS NOT HIT 90 DEGREES SO FAR THIS YEAR. THE HIGHEST TEMPERATURE WAS 89 BACK ON JUNE 3RD. THERE IS A HIGH CONFIDENCE THAT PHILADELPHIA WILL HAVE ITS FIRST 90 PLUS READING OF THE YEAR TODAY. THE LAST TIME THAT THE FIRST 90 DEGREE TEMPERATURE AT PHILADELPHIA OCCURRED THIS LATE IN THE YEAR WAS BACK IN 2003 /JUNE 23RD/. THE AVERAGE FIRST DAY OF 90 DEGREE TEMPERATURES AT PHILADELPHIA IS AROUND MAY 29TH. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...IOVINO NEAR TERM...GORSE SHORT TERM...NIERENBERG LONG TERM...IOVINO AVIATION...GORSE/IOVINO MARINE...GORSE/IOVINO/NIERENBERG CLIMATE...DRAG/GAINES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 408 AM EDT TUE JUN 17 2014 DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027- PAZ054-055-060>062-101-103-105-180815- KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS- 408 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY'S HEAT AND HUMIDITY IS EXPECTED TO RESULT IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS FOR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THE THUNDERSTORMS MAY BRING STRONG WIND GUSTS, HAIL, HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-180815- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE- PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS- 408 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES ARE FORECAST TO RISE INTO THE UPPER 90S ON WEDNESDAY AFTERNOON. AS A RESULT, A HEAT ADVISORY MAY BECOME NECESSARY FOR HIGHLY URBANIZED AREAS ALONG THE INTERSTATE 95 CORRIDOR. WEDNESDAY'S HEAT AND HUMIDITY IS EXPECTED TO RESULT IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS FOR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THE THUNDERSTORMS MAY BRING STRONG WIND GUSTS, HAIL, HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-180815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 408 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY'S HEAT AND HUMIDITY IS EXPECTED TO RESULT IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS FOR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THE THUNDERSTORMS MAY BRING STRONG WIND GUSTS, HAIL, HEAVY RAINFALL AND DANGEROUS CLOUD TO SURFACE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527212, 527213, 527215, 527216, 527217.